Colorado, 2008Flooding in Colorado, August 15 to 16, 2008
August 15 to 16, 2008 · NWS GLD · 2 events in 2 counties and zones
Very heavy rainfall occurred during the middle to late afternoon hours, resulting in rapid runoff and low land and county road flooding over extreme north central Kit Carson and extreme southern Yuma counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very heavy rainfall occurred during the middle to late afternoon hours, resulting in rapid runoff and low land and county road flooding over extreme north central Kit Carson and extreme southern Yuma counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 15, 1:26 PM MST, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 15, 1:26 PM MST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
226 PM MDT FRI AUG 15 2008
.DISCUSSION...
226 PM MDT FRI AUG 15 2008
FORECAST PROBLEM WILL BE PRECIPITATION COVERAGE AND AMOUNTS INTO THE
BEGINNING OF NEXT WEEK. SATELLITE SHOWING AN AMPLIFIED/MERIDIONAL
FLOW...ESPECIALLY FROM ALONG THE WEST COAST INTO THE WESTERN
ATLANTIC. OF COURSE THE MAIN FEATURE OF INTEREST IS THE CUTOFF
SLOW SAGGING INTO THE REGION.
MODELS INITIALIZED FINE ON THE JET. MODELS ALSO INITIALIZED WELL ON
SYSTEM OVER THE CENTRAL PORTION OF THE COUNTRY. HOWEVER...BASED ON
SATELLITE AND THE PLAN PROFILER NETWORK...THE GFS LOOKS LIKE IT IS
DOING SLIGHTLY BETTER. WILL BASICALLY USE A BLEND OF THE MODELS...
AND TEND TO GO TOWARD THE COOLER AND WETTER SOLUTION...ESPECIALLY
OVER THE WESTERN PORTION OF THE AREA.
TONIGHT/SATURDAY...MODELS/PROFILER NETWORK/SATELLITE SHOW A LEFT
FRONT QUADRANT AND A SHORTWAVE TROUGH ROTATING IN FROM THE WEST AT
THIS TIME. AS A RESULT HAVE SEEN AN INCREASE IN COVERAGE...
ESPECIALLY OUT WEST...AND IN INTENSITY. HOWEVER MODELS HAVE THIS JET
NO LONGER AFFECTING THE AREA AT 00Z WITH A NEW LEFT FRONT QUADRANT
AFFECTING THE FAR WESTERN PORTION OF THE FORECAST AREA BY LATE
TONIGHT. ISENTROPIC LIFT LOOKS TO INCREASE AFTER 06Z AS WELL...MAINLY
OVER THE WEST. MODELS INDICATING RIDGING ALOFT...MAINLY OVER THE
EASTERN HALF. SO QUESTION IS HOW FAR EAST DO THE THUNDERSTORMS MOVE.
MODELS DEFINITELY AGREE WITH GRADIENT OF PRECIPITATION FROM HIGHEST
WEST TO LOWEST EAST...AND WILL GO ALONG WITH THAT.
CURRENTLY HAVE A FLOOD WATCH OUT FOR OUR COLORADO COUNTIES...AND
SEE NO REASON TO CHANGE ANYTHING WITH IT IN SPACE AND IN TIME. AT
LEAST FOR TONIGHT...THE MODELS/HPC IS CONSISTENT IN KEEPING THE
HEAVIEST PRECIPITATION OVER COLORADO. WILL GO COOL ON MAXES...
ESPECIALLY IN THE WEST.
LOW SAGS A LITTLE FURTHER SOUTH. ALMOST LOOKS LIKE A SIMILAR SETUP
FOR TOMORROW AS TODAY. LOOKS LIKE WILL CATCH A BREAK WITH LITTLE TO
NO PRECIPITATION IN THE MORNING...THEN THE NEXT SHORTWAVE TROUGH
ROTATES THROUGH. WILL ONCE AGAIN HAVE THE HIGHEST POPS IN THE WEST.
SATURDAY NIGHT/SUNDAY...MODELS...ESPECIALLY THE GFS AND UKMET...SHOW
A LEFT FRONT QUADRANT AFFECTING THE ENTIRE AREA DURING THE NIGHT AND
INTO THE MORNING. BEST ON LOW POSITION AND LIFT...PRECIPITATION
SHOULD SPREAD OVER MOST IF NOT ENTIRE FORECAST AREA DURING THE NIGHT.
SUNDAY LOOKS LIKE A RAW DAY WITH RAIN...CLOUDS AND COOL CONDITIONS.
WILL KEEP HIGHER POPS FOR THE ENTIRE DAY WITH TEMPERATURES BELOW
NORMAL.
SUNDAY NIGHT/MONDAY...WITH THE UPPER LOW DIRECTLY SOUTH OF US...
SHOULD CONTINUE TO SEE WIDESPREAD PRECIPITATION GOING ON INTO THE
NIGHT. THIS PRECIPITATION CONTINUE INTO MONDAY BUT SHOULD SAG SOUTH
WITH THE UPPER LOW SO HIGHEST POPS WEIGHTED THERE. WILL SEE A
GRADIENT ON THE TEMPERATURES FROM NORTH TO SOUTH WITH LESS CLOUD
COVER IN THE NORTH.
MONDAY NIGHT THROUGH WEDNESDAY...STILL SOME UNCERTAINTY REGARDING
THIS PERIOD...ESPECIALLY WITH SOME DIFFERENCES IN MODELS HANDLING OF
PERSISTENT UPPER LOW AFFECTING THE CENTRAL PORTION OF THE COUNTRY.
ALSO WHAT INCOMING TROPICAL SYSTEM FOR THE SOUTHEAST PORTION OF THE
COUNTRY THROWS A WRENCH INTO THE WORKS. IN GENERAL...THE HPC
GUIDANCE...ESPECIALLY THROUGH TUESDAY...IS SLOWER AND FURTHER NORTH
THAN THE ASSORTED GUIDANCE ON CENTRAL PLAINS UPPER LOW. LIKE THE IDEA
CONVEYED BY HPC OF A SLOWER PROGRESSION AND A LITTLE FURTHER NORTH
WITH THE SYSTEM WHICH IS CLOSER TO THE GFS THAN THE ECMWF. ALSO
NOTICED THAT HPCS DEPICTION OF SOUTHEAST SYSTEM AND NEW WESTERN
TROUGH IS CLOSER TO THE GFS THAN THE ECMWF. CONSIDERING THE CURRENT
PATTERN AGREE WITH THAT. AS A RESULT...WILL HANG ONTO A MENTION OF
PRECIPITATION INTO WEDNESDAY NIGHT. STILL IS A POSSIBILITY THAT
PRECIPITATION COVERAGE/CHANCE COULD BE HIGHER AND LAST LONGER THAN
WHAT IS CURRENTLY DEPICTED BY THE MODELS. ALSO WILL BE GOING WITH THE
COOLER HPC GUIDANCE WHICH ALSO MATCHES WELL WITH THE LOWER ENSEMBLE
MEAN.
THURSDAY AND FRIDAY....PER DISCUSSION...LIKE THE SLOWER DEPICTION OF
THE GFS/HPC GUIDANCE. AT THIS TIME...PRECIPITATION LOOKS LIKE IT IS
TO THE NORTH AND EAST OF THE FORECAST AREA ON THURSDAY. OF COURSE
THAT COULD CHANGE IF POSITION OF SYSTEM CHANGES AND SLOWS DOWN.
GFS/MAV WANTS TO PUT IN PRECIPITATION THURSDAY NIGHT BUT IT LOOKS
LIKE RIDGING IN PLACE WITH THE GFS HAVING CONVECTIVE FEEDBACK
ISSUES. GFS STILL LOOKS A LITTLE WARM BUT SHOULD BE WARMER THAN
EARLIER IN THE WEEK.
THANKS TO ALL FOR COLLABORATION.
BULLER
&&
.AVIATION...FOR THE 18Z TAFS...UPPER LOW WILL MOVE INTO NORTH
CENTRAL COLORADO DURING THE PERIOD. THIS WILL PRODUCE MVFR
CEILINGS AND OCCASIONAL TSRA AT THE KGLD TAF...ESPECIALLY AFTER
00Z. KMCK WILL ALSO EXPERIENCE MVFR CEILINGS BETWEEN 00Z AND 06Z.
IFR CEILINGS WILL BE POSSIBLE IN HEAVIER TSRA.
MENTZER
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR COZ090>092.
&&
Hazardous weather outlook, Aug 15, 8:57 AM MST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
957 AM MDT FRI AUG 15 2008
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
957 AM MDT FRI AUG 15 2008 /1057 AM CDT FRI AUG 15 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. ALTHOUGH
THERE IS A CHANCE FOR CONVECTION ANYWHERE IN THE TRI-STATE
AREA...THE BEST CHANCE WILL OCCUR ALONG AND WEST OF HIGHWAY 27
THROUGH TONIGHT. THE MAIN HAZARD WITH THE STORMS WILL BE HEAVY
RAIN WHICH MAY LEAD TO RISES ON CREEKS AND STREAMS. A FLOOD WATCH
REMAINS IN EFFECT FOR EXTREME EASTERN COLORADO.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SLOW MOVING STORM SYSTEM OVER THE ROCKIES WILL MOVE EAST INTO
KANSAS RESULTING IN CONTINUED CHANCES OF SHOWERS AND ISOLATED
THUNDERSTORMS THROUGH MONDAY. LOCALLY HEAVY RAIN WILL REMAIN
POSSIBLE ALONG AND WEST OF HIGHWAY 27 AND A FLOOD WATCH REMAINS IN
EFFECT THROUGH SUNDAY AFTERNOON FOR EXTREME EASTERN COLORADO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...BUT RAINFALL
REPORTS ARE ENCOURAGED.
MENTZER
Flood, Kit Carson
- When
- August 15, 3:10 PM MST to August 16, 12:00 AM MST
- Where
- Kit Carson County, 15 mi NNE of Stratton to 17.82 mi N of Burlington Arpt
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- CoCoRaHS
- Coordinates
- 39.501, -102.493
Observer reported 5.35 inches of rain in 90 minutes which resulted in low land flooding, numerous flooded basements and county roads becoming impassible in northern Kit Carson and southern Yuma counties. This precipitation fell on already saturated soils after a week of heavy rain episodes.
Flood, Yuma
- When
- August 15, 3:10 PM MST to August 16, 12:00 AM MST
- Where
- Yuma County, 5.77 mi S of Idalia to 4.99 mi ESE of Kirk
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- CoCoRaHS
- Coordinates
- 39.617, -102.309
Observer reported 5.35 inches of rain in 90 minutes which resulted in low land flooding, numerous flooded basements and county roads becoming impassible in northern Kit Carson and southern Yuma counties. This precipitation fell on already saturated soils after a week of heavy rain episodes.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in North Carolina, August 15, 2008$215,000 · 50 kt wind · 4 events
- Damaging Winds and Lightning Strike in Mississippi, August 15, 2008$158,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in New Jersey, August 15, 2008$101,000 · 61 kt wind · 7 events
- Hail and Damaging Winds in New York, August 15, 2008$35,000 · 2 in hail · 12 events
- Lightning Strikes in Colorado, August 15, 2008$40,000 · 3 events
- Hail and Damaging Winds in Texas, August 15, 2008$26,000 · 2 in hail · 11 events
- Damaging Wind in Arizona, August 15, 2008$25,000 · 56 kt wind · 1 event
- Flash Flooding in New York, August 15, 200817 events
- Hail in New York, August 15, 2008$20,000 · 0.88 in hail · 2 events
- Hail and Damaging Winds in New Mexico, August 15, 2008$7,000 · 2.5 in hail · 11 events
- Excessive Heat in Oregon, August 15 to 17, 200810 events
- Hail and Damaging Winds in Virginia, August 15, 2008$5,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115795, 115797.